Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 144, NWS Grand Forks, ND

July 8, 2020Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 10:52 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 10:52 PM CDT (03:52 UTC)
Expired
Jul 8, 2020, 11:45 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:40 PM CDTTSTM WND DMG4 S Fairmount, NDA FEW LARGE BRANCHES BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3268 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
2.3
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KFGF 090352
SVRFGF
MNC167-NDC077-090445-
/O.NEW.KFGF.SV.W.0144.200709T0352Z-200709T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1052 PM CDT Wed Jul 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  South central Wilkin County in west central Minnesota...
  Southeastern Richland County in southeastern North Dakota...

* Until 1145 PM CDT.

* At 1052 PM CDT, a severe thunderstorm was located near New
  Effington, or 29 miles southwest of Wahpeton, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hankinson around 1115 PM CDT.
  Lamars around 1120 PM CDT.
  Sonora around 1125 PM CDT.
  Great Bend around 1130 PM CDT.
  Fairmount around 1135 PM CDT.

This includes Interstate 29 between mile markers 0 and 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4597 9715 4632 9661 4607 9634 4602 9648
      4602 9657 4599 9657 4593 9673 4594 9712
TIME...MOT...LOC 0352Z 233DEG 22KT 4594 9699 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
598 
WWUS53 KFGF 090424
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1124 PM CDT Wed Jul 8 2020

MNC167-NDC077-090445-
/O.CON.KFGF.SV.W.0144.000000T0000Z-200709T0445Z/
Wilkin MN-Richland ND-
1124 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTH CENTRAL WILKIN AND SOUTHEASTERN RICHLAND COUNTIES...

At 1123 PM CDT, a severe thunderstorm was located over Sonora, or 16
miles southwest of Wahpeton, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Sonora around 1125 PM CDT.
  Fairmount around 1140 PM CDT.
  Doran and Breckenridge around 1200 AM CDT.

This includes Interstate 29 between mile markers 0 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4632 9661 4607 9634 4602 9648 4602 9657
      4599 9657 4593 9673 4594 9696
TIME...MOT...LOC 0423Z 233DEG 22KT 4606 9677 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
912 
WWUS53 KFGF 090440
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1140 PM CDT Wed Jul 8 2020

MNC167-NDC077-090449-
/O.EXP.KFGF.SV.W.0144.000000T0000Z-200709T0445Z/
Wilkin MN-Richland ND-
1140 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 1145 PM CDT...
        
The storm which prompted the warning has moved away from the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
far southeastern Richland County and far southern Wilkin County.

LAT...LON 4632 9661 4607 9634 4602 9648 4602 9657
      4599 9657 4593 9673 4594 9696
TIME...MOT...LOC 0439Z 233DEG 22KT 4612 9666 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:12 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 8, 9:12 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
912 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 912 PM CDT Wed Jul 8 2020

One storm cell remains in the Wadena area right now, but most
activity has shifted east of the FA. The rest of the area is
seeing a nice evening, with light winds and decreasing clouds.

UPDATE Issued at 645 PM CDT Wed Jul 8 2020

Isolated storm cells have produced a long track tornado south of
Dalton, and recent reports have another tornado now over southeast
Otter Tail County. So for another hour or so, there is still a
threat of severe weather over our far southeast FA. After this
moves out, a quiet night is expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020

A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.

Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020

Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.

Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.

Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Jul 8 2020

A few lower clouds are affecting KBJI right now, but they should
clear out shortly. Overnight, not expecting any impacts. On
Thursday, wind speeds may get a little breezy, especially at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jul 8, 9:06 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-100215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-030>032-040-100215-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are expected until 10 PM. A few storms may
be severe bringing the chance for 60 mph winds and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 6:44 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          2 ESE VINING            46.25N 95.49W
07/08/2020                   OTTER TAIL         MN   STORM CHASER

            BRIEF TORNADO REPORTED BY CHASERS.

&&

TL
Local storm report, Jul 8, 8:22 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
822 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          6 SW DALTON             46.11N 96.00W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            LARGE TORNADO ON THE GROUND, HEADING TOWARD
            A FARMHOUSE.

0519 PM     TORNADO          6 S DALTON              46.09N 95.92W
07/08/2020                   GRANT              MN   PUBLIC

            LARGE TORNADO ON THE GROUND. ONE-HALF MILE
            FROM INTERSTATE REST AREA. SEEING DEBRIS
            LOFTED IN THE AIR.

0530 PM     TORNADO          5 ESE DALTON            46.15N 95.82W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            3 FARMSTEADS HAVE BEEN HIT. TORNADO
            CURRENTLY AT 295TH AND STATE HIGHWAY 82.
            TORNADO CROSSED I-94, BUT NO VEHICLES WERE
            AFFECTED.

0540 PM     TSTM WND DMG     3 N OTTERTAIL           46.47N 95.54W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            MULTIPLE TREES DOWN.

0634 PM     TORNADO          2 ESE VINING            46.25N 95.49W
07/08/2020                   OTTER TAIL         MN   STORM CHASER

            BRIEF TORNADO REPORTED BY CHASERS.

&&
Special weather statement, Jul 8, 9:06 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ031-032-090245-
Wadena MN-East Otter Tail MN-
906 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 945 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hewitt, or 45 miles east of Fergus Falls, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Verndale around 915 PM CDT.
  Aldrich around 920 PM CDT.
  Blue Grass around 930 PM CDT.
  Oylen around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9483 4637 9515 4629 9516 4636 9532
      4669 9479 4639 9478 4639 9476
TIME...MOT...LOC 0206Z 233DEG 27KT 4636 9512

NC
Special weather statement, Jul 8, 10:26 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1026 PM CDT Wed Jul 8 2020

MNZ024-032-090430-
Wadena MN-Hubbard MN-
1026 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 42 miles east of Detroit Lakes, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Badoura and Nevis around 1105 PM CDT.
  Chamberlain around 1120 PM CDT.
  Akeley around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Minnesota.

LAT...LON 4680 9477 4680 9479 4675 9502 4686 9507
      4709 9467 4708 9466 4704 9467 4693 9466
      4682 9466
TIME...MOT...LOC 0326Z 241DEG 12KT 4684 9495

NC
Special weather statement, Jul 8, 10:35 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1035 PM CDT Wed Jul 8 2020

MNZ031-032-090430-
Wadena MN-East Otter Tail MN-
1035 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 1130 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Blue Grass around 1040 PM CDT.
  Nimrod and Oylen around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478
TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504

NC
Special weather statement, Jul 8, 10:50 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Wed Jul 8 2020

MNZ029-NDZ053-090445-
Wilkin MN-Richland ND-
1050 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 1145 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Effington, or 28 miles southwest of Wahpeton,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hankinson around 1110 PM CDT.
  Lamars around 1115 PM CDT.
  Sonora around 1120 PM CDT.
  Great Bend around 1125 PM CDT.
  Fairmount around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4598 9713 4632 9661 4607 9634 4602 9647
      4602 9657 4598 9657 4593 9671 4594 9709
TIME...MOT...LOC 0349Z 234DEG 22KT 4595 9697

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:50 PM CDTSpecial Weather StatementFGFRichland55 min
Jul 8, 11:36 PM CDTSevere Thunderstorm WarningFGFRichland12 min
Jul 9, 12:33 AM CDTSevere Thunderstorm WarningFGFRichland27 min
Jul 9, 12:50 AM CDTSevere Thunderstorm WarningFGFRichland40 min
Jul 8, 9:06 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 8, 10:26 PM CDTSpecial Weather StatementFGFHubbard64 min
Jul 8, 10:35 PM CDTSpecial Weather StatementFGFWadena55 min
Jul 8, 11:14 PM CDTSpecial Weather StatementFGFWilkin46 min
Jul 8, 11:26 PM CDTSpecial Weather StatementFGFWadena64 min
Jul 8, 11:27 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena63 min
Jul 8, 11:33 PM CDTSpecial Weather StatementFGFOtter Tail57 min
Jul 8, 11:38 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail52 min
Jul 9, 12:02 AM CDTSevere Thunderstorm WarningFGFHubbard58 min
Jul 9, 12:10 AM CDTSpecial Weather StatementFGFWilkin65 min
Jul 9, 12:14 AM CDTSpecial Weather StatementFGFGrant61 min
Jul 9, 12:25 AM CDTSpecial Weather StatementFGFHubbard65 min
Jul 9, 12:27 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena33 min
Jul 9, 12:30 AM CDTSevere Thunderstorm WarningFGFBecker30 min
Jul 9, 1:04 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard56 min
Jul 9, 1:17 AM CDTSpecial Weather StatementFGFOtter Tail, Wilkin43 min
Jul 9, 1:23 AM CDTSpecial Weather StatementFGFHubbard67 min
Jul 9, 1:44 AM CDTSpecial Weather StatementFGFBecker, Otter Tail, Wadena46 min
Jul 9, 2:05 AM CDTSevere Thunderstorm WarningFGFBeltrami39 min
Jul 9, 2:13 AM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jul 9, 2:26 AM CDTSpecial Weather StatementFGFBeltrami64 min
Jul 9, 2:27 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Wadena29 min
Jul 9, 3:00 AM CDTSpecial Weather StatementFGFClearwater, Mahnomen60 min
Jul 9, 3:46 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.